The osteoporosis drugs used in the study included alendronate, ibandronate, risedronate, raloxifene and parathyroid hormone, as well as three drugs not approved for osteoporosis in the United States, etidronate and clodronate (both bisphosphonates) and strontium ranelate.

Ninety-three percent of the patients were given a bisphosphonate (the majority received either alendronate or ibandronate), and 7 percent received a non-bisphosphonate medication (usually raloxifene).

Within a year of starting the medication, 4,769 patients (5.4 percent) filled a prescription for corticosteroid eye drops, which are prescribed for inflammatory eye conditions. Among those taking the most widely used bisphosphonate, alendronate, that figure was 5.9 percent. But patients taking alendronate also were more likely to have used a steroid eye drop the year before starting it, possibly indicating an existing problem. In fact, among those who had not used a steroid eye drop in the year before starting alendronate, only 4.4 percent received a prescription for eye medication in the year after starting the drug. “So if we only look at new uses of eye steroids, that’s around 4 percent increased risk,” Dr. Abrahamsen says.

The bottom line: Although there is a risk, the researchers say it is low and is not significantly different for those on bisphosphonates and those on other osteoporosis medications.

The researchers further found that the risk of inflammatory eye reactions was greatest among patients with pulmonary diseases or rheumatic diseases, especially those with seronegative RA and Sjögren’s syndrome, suggesting the underlying inflammatory disease is the most likely cause of the eye trouble.

Robert S. Katz, MD, a practicing rheumatologist and professor of medicine at Rush University Medical Center in Chicago, believes patients who are worried about the potential side effect of osteoporosis treatments can breathe a sigh of relief when it comes to this issue. But, he adds, if you develop eye problems while on osteoporosis drugs, you should tell your doctor and ask what course of treatment is most appropriate for you.

“The treatment of osteoporosis is extremely important. And many patients – whether taking prednisone [a corticosteroid] or not – can develop bone loss and osteoporosis,” Dr. Katz says. “Eye disease, which is rare, appears to be associated with rheumatic disease and not osteoporosis treatment. That’s reassuring. It’s one less thing to worry about.”